Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 230, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Nov 17, 2015, 3:23 AM CST for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2015, 3:23 AM CST (09:23 UTC)
- Expired
- Nov 17, 2015, 3:45 AM CST
- In force
- 22 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
369
WUUS53 KTOP 170923
SVRTOP
KSC061-127-197-170945-
/O.NEW.KTOP.SV.W.0230.151117T0923Z-151117T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
323 AM CST TUE NOV 17 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
NORTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 345 AM CST
* AT 322 AM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER WHITE
CITY...MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WHITE CITY...ALTA VISTA...DWIGHT AND PARKERVILLE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 307 AND 312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3882 9689 3886 9689 3908 9667 3907 9657
3885 9634 3868 9677
TIME...MOT...LOC 0922Z 234DEG 46KT 3880 9675
HAIL...<.75IN
WIND...60MPH
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 3:17 AM CST, 6 minutes earlier.
Area forecast discussion, Nov 17, 3:17 AM CST, 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 317 AM CST TUE NOV 17 2015 .SHORT TERM...(Today and Tonight) Issued at 307 AM CST TUE NOV 17 2015 Mid/upper level low pressure currently located over the CO/NM/TX borders is forecast to drift eastward today and then lift northeastward over central KS overnight. Increased moisture and lift out ahead of the system is supporting widespread showers and thunderstorms this morning. The instability is rather weak therefore limiting the threat for hail and wind tonight. A line of storms out ahead of a dry slot are moving through central KS now with some stratiform precip located to the west. Expect the chance for showers and storms to diminish from west to east as the dry slot works into the area and the line moves out. Most locations should stay in the clouds today since the low level moisture holds in place. The only exception would be the far southwestern counties which may see clearing this afternoon. The surface dry line will track northeastward through the area late this afternoon and evening. A few of the models are showing an increased pocket of instability out ahead of the dry line. This along with the associated lift may support a line of showers and isolated storms this afternoon. A surface cold front beneath the mid/upper level low pressure sweeps through overnight. Forcing along this front and wrap around moisture could produce and area of rain in central KS. Temperatures are forecast to be in the upper 30s to low 40s during this period. Soundings show a melting layer at the surface a few 1000 ft deep, which will likely melt most of the snow falling into this layer. Although can not rule out a few flakes mixing in with the rain if temps were to be a few degrees cooler aloft. Good thing is that soil and road temps are well warm enough to melt any snowfall. .LONG TERM...(Wednesday through Monday) Issued at 307 AM CST TUE NOV 17 2015 Upper low shifts quickly off to the northeast through the day on Wednesday. Could see some lingering showers near the Nebraska border in the morning. Pattern then transitions to a more zonal flow across the Central US with the upper jet along and just north of our area through the period. Piece of energy drops southward later Friday and brings an intrusion of colder air for late Friday and into Saturday, but pattern recovers as upper trof shifts eastward and northwest flow aloft returns. Highs start out in the 50s mid to late week with lows in the 30s, then colder air drops lows into the 20s and highs in the 40s for Saturday, with a slow warmup Sunday into Monday when 50s may return. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1129 PM CST MON NOV 16 2015 IFR cigs are expected to continue through 17Z, then begin to transition to VFR as dry slot moves through the area. Line of tsra and a developing area of shra will overspread the terminals in the 07Z-12Z time period then transition to shra or some drizzle with mvfr to ifr vsbys. Model soundings and RH timesections suggest clearing in the 20Z-22Z time frame with a mid level deck moving back in after 03Z. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...67 AVIATION...53
Hazardous weather outlook, Nov 16, 3:33 PM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CST MON NOV 16 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-172145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 333 PM CST MON NOV 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS EVENING...BUT THE GREATER THUNDERSTORM CHANCES COME AFTER MIDNIGHT. A FEW OF THE STORMS AFTER MIDNIGHT COULD BE SEVERE AND PRODUCE WIND GUSTS UP TO 60 MPH AS WELL AS SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Nov 16, 11:36 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1136 PM CST MON NOV 16 2015 KSZ008-009-020-170615- WASHINGTON-CLOUD-REPUBLIC- 1136 PM CST MON NOV 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON... REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 1215 AM CST... AT 1136 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HARDY TO NEAR COURTLAND TO NEAR RANDALL...AND MOVING EAST AT 65 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BELLEVILLE...SCANDIA...JAMESTOWN...COURTLAND...CUBA...NORWAY... REPUBLIC...HADDAM...MUNDEN...NARKA...MAHASKA AND AGENDA. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4000 9718 3975 9729 3957 9793 4000 9793 TIME...MOT...LOC 0536Z 247DEG 55KT 4004 9799 3981 9794 3959 9805
Special weather statement, Nov 17, 12:04 AM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 AM CST TUE NOV 17 2015
KSZ008-009-020-021-170645-
WASHINGTON-CLAY-CLOUD-REPUBLIC-
1204 AM CST TUE NOV 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...WASHINGTON...
EASTERN REPUBLIC AND CLOUD COUNTIES UNTIL 1245 AM CST...
AT 1203 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BELLEVILLE TO NEAR
CONCORDIA TO NEAR GLASCO...AND MOVING EAST AT 60 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...BELLEVILLE...WASHINGTON...CLYDE...CLIFTON...GLASCO...
LINN...GREENLEAF...MORGANVILLE...CUBA...MORROWVILLE...PALMER...
HADDAM...MUNDEN...NARKA...AGENDA...AURORA...VINING AND HOLLENBERG.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4000 9695 3976 9688 3957 9693 3957 9696
3952 9696 3933 9789 3955 9764 3990 9777
4000 9723
TIME...MOT...LOC 0603Z 249DEG 51KT 3985 9769 3958 9761 3941 9780Local storm report, Nov 17, 12:23 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1223 AM CST TUE NOV 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST CONCORDIA 39.57N 97.66W
11/17/2015 M51 MPH CLOUD KS ASOS
&&
KCSpecial weather statement, Nov 17, 12:35 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1235 AM CST TUE NOV 17 2015 KSZ038-039-054-055-170700- WABAUNSEE-OSAGE-LYON-SHAWNEE- 1235 AM CST TUE NOV 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE... SOUTHWESTERN SHAWNEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL 100 AM CST... AT 1235 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ADMIRE...MOVING NORTHEAST AT 60 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CARBONDALE...DOVER...AUBURN...BURLINGAME...SCRANTON...HARVEYVILLE... READING AND ADMIRE. THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 138 AND 171. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3850 9598 3857 9620 3900 9593 3889 9563 TIME...MOT...LOC 0635Z 207DEG 54KT 3857 9608
Special weather statement, Nov 17, 12:55 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CST TUE NOV 17 2015
KSZ009-010-021-022-170745-
RILEY-WASHINGTON-MARSHALL-CLAY-
1255 AM CST TUE NOV 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...EASTERN
WASHINGTON...MARSHALL AND NORTHWESTERN RILEY COUNTIES UNTIL 145 AM
CST...
AT 1255 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HOLLENBERG TO NEAR LINN TO
NEAR IDANA...AND MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...BLUE RAPIDS...HANOVER...WATERVILLE...GREENLEAF...
BEATTIE...BARNES...SUMMERFIELD...GREEN...OKETO...HOLLENBERG AND
BREMEN.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4000 9632 3981 9633 3946 9670 3940 9726
3963 9702 4000 9701
TIME...MOT...LOC 0655Z 251DEG 44KT 3997 9702 3965 9703 3941 9728Special weather statement, Nov 17, 1:03 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
103 AM CST TUE NOV 17 2015
KSZ024-026-039-040-055-170745-
JACKSON-JEFFERSON-OSAGE-DOUGLAS-SHAWNEE-
103 AM CST TUE NOV 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...JEFFERSON...
SOUTHEASTERN JACKSON...NORTHWESTERN DOUGLAS AND NORTH CENTRAL OSAGE
COUNTIES UNTIL 145 AM CST...
AT 102 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AUBURN...MOVING NORTHEAST AT 60 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TOPEKA...CARBONDALE...VALLEY FALLS...OSKALOOSA...TECUMSEH...AUBURN...
PERRY...MERIDEN...OZAWKIE...NORTONVILLE...WINCHESTER...BERRYTON...
PERRY LAKE...GRANTVILLE AND PAULINE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 BETWEEN MILE MARKERS 353 AND 355.
KANSAS TURNPIKE BETWEEN MILE MARKERS 165 AND 190.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3878 9570 3891 9593 3942 9557 3942 9518
3929 9518
TIME...MOT...LOC 0702Z 217DEG 54KT 3890 9578The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 11:36 PM CST | Special Weather Statement | TOP | Republic | 39 min |
| Nov 17, 12:04 AM CST | Special Weather Statement | TOP | Cloud, Republic, Washington | 41 min |
| Nov 17, 12:35 AM CST | Special Weather Statement | TOP | Osage | 25 min |
| Nov 17, 12:55 AM CST | Special Weather Statement | TOP | Marshall | 50 min |
| Nov 17, 1:03 AM CST | Special Weather Statement | TOP | Jefferson, Shawnee | 42 min |
| Nov 17, 3:41 AM CST | Special Weather Statement | TOP | Wabaunsee | 34 min |
| Nov 17, 3:44 AM CST | Special Weather Statement | TOP | Geary | 16 min |
| Nov 17, 4:19 AM CST | Special Weather Statement | TOP | Wabaunsee | 26 min |
| Nov 17, 4:27 AM CST | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.